Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 87, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 3, 2019, 10:14 PM CDT for Sargent County, North Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2019, 10:14 PM CDT (03:14 UTC)
- Expired
- Jul 3, 2019, 10:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sargent County, ND
The radar
The Aberdeen radar (KABR), 98 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 10:15 PM CDT | TSTM WND DMG | 5 S Forman, ND | PUBLIC REPORTED DAMAGE TO CORN CROPS DUE TO WIND DRIVEN HAIL APPROX. 5 S OF FORMAN. ALSO NOTED SMALL HAIL IN FORMAN. |
| Jul 3, 10:35 PM CDT | TSTM WND DMG | 2 E Rutland, ND | SPOTTER REPORTED SEVERAL SMALL TREES DOWN ALONG WITH PEA SIZED HAIL. SPOTTER ALSO MENTIONED THAT MANY NEIGHBORS RECEIVED 2-4 INCHES OF RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 4:40 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 2084 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
206
WUUS53 KFGF 040314
SVRFGF
NDC081-040345-
/O.NEW.KFGF.SV.W.0087.190704T0314Z-190704T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1014 PM CDT Wed Jul 3 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Sargent County in southeastern North Dakota...
* Until 1045 PM CDT.
* At 1014 PM CDT, a severe thunderstorm was located over Forman, or
52 miles west of Wahpeton, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Forman around 1015 PM CDT.
Rutland around 1030 PM CDT.
Cayuga and Geneseo around 1045 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4598 9778 4618 9775 4621 9726 4600 9726
4599 9724 4594 9723
TIME...MOT...LOC 0314Z 270DEG 23KT 4607 9767
HAIL...1.00IN
WIND...60MPH
$$
AM2 follow-up statements
468
WWUS53 KFGF 040330
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1030 PM CDT Wed Jul 3 2019
NDC081-040345-
/O.CON.KFGF.SV.W.0087.000000T0000Z-190704T0345Z/
Sargent ND-
1030 PM CDT Wed Jul 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN SARGENT COUNTY...
At 1029 PM CDT, a severe thunderstorm was located over Rutland, or 45
miles west of Wahpeton, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Cayuga and Geneseo around 1045 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4598 9769 4618 9764 4621 9726 4600 9726
4599 9724 4594 9723
TIME...MOT...LOC 0329Z 270DEG 23KT 4607 9752
HAIL...1.00IN
WIND...60MPH
$$
AM107
WWUS53 KFGF 040341
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1041 PM CDT Wed Jul 3 2019
NDC081-040351-
/O.EXP.KFGF.SV.W.0087.000000T0000Z-190704T0345Z/
Sargent ND-
1041 PM CDT Wed Jul 3 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SARGENT COUNTY
WILL EXPIRE AT 1045 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.
LAT...LON 4598 9769 4618 9764 4621 9726 4600 9726
4599 9724 4594 9723
TIME...MOT...LOC 0341Z 270DEG 23KT 4607 9742
$$
AMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:53 PM CDT, 21 minutes earlier.
Area forecast discussion, Jul 3, 9:53 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 953 PM CDT Wed Jul 3 2019 .UPDATE... Issued at 942 PM CDT Wed Jul 3 2019 Broken line of strong to severe storms exists southwest to northeast from near Lisbon to Detroit Lakes to Bemidji. Coverage is begining to increase in scope along the line with shear slowly increasing will continue to see storms into the late evening and overnight moving eastward. Severe hazards will continue to be wind gusts around 60mph and hail up to an inch through midnight or so. UPDATE Issued at 647 PM CDT Wed Jul 3 2019 Several areas of convection developing across the area as upper wave approaching the area is helping overcome weak mid level lapse rates. MU CAPE ranging from 1000J/kg in the northern valley and up to 3000J/kg along the SD/ND border. Effective shear remains strongest in the north and west with around 40kts and 25 to 30 in the south. Went ahead and expanded the watch to include the Red River valley counties from Grand Forks/Polk southward which goes until midnight. Most likely hazards will be hail with initial updrafts and then wind gusts as storms evolve. General eastward progression expected this evening into the overnight. && .SHORT TERM...(This evening through Thursday night) Issued at 347 PM CDT Wed Jul 3 2019 Afternoon surface observations show two areas of low level convergence, worth noting for potential locations of evening convective initiation. The first area of interest is along a weak boundary extending southwest to northeast across the Devils Lake basin, where cumulus congestus have begun to develop from Devils Lake southwest toward Bowden. Despite a strongly sheared profile, instability and lapse rates are fairly weak in this region, diminishing severe weather threat. A second, more apparent area of interest has develop along and south of a frontal boundary extending from western NE to southeast ND and west central MN. GOES-16 1 minute visible data this afternoon show areas of orphan anvil development in this region since mid day, but cells north of the ND/SD border have struggled to maintain an updraft given the weaker sheared but more strongly unstable, uncapped environment. Orientation of westerly deep layer shear vectors slightly off of the boundary would suggest that developing storms will not remain discrete for long before merging into clusters. Expect tonight into early Thursday to evolve similarly to Tuesday evening, in which isolated strong to severe thunderstorms cannot be ruled out but would need to overcome a conditional environment. CAMs indicate severe weather from the evening activity would be most likely from 4-8pm, before instability starts to wane diurnally. Orientation of westerly deep layer shear vectors slightly off of the boundary would suggest that developing storms will not remain discrete for long before merging into clusters. There is once again a signal for a shower/storm complex to develop in the western Dakotas and progress east or northeast into the forecast area. This is most likely to affect areas along and (mostly) south of US Hwy 2 across east central to southeast ND late tonight and northwest and west central MN late tonight into Thursday morning. Main threats with the strongest cells embedded in this storm complex would be damaging hail (up to quarter sized) and wind gusts (up to 60 mph) but cannot rule out threat for localized heavy rainfall given precipitable water values near 1.5 inches. After showers and storms clear out early Thursday, Independence Day looks to be quite pleasant, despite lingering potential for isolated showers or storms during the afternoon and evening. Afternoon high temperatures on Independence Day will reach the 70s to lower 80s. .LONG TERM...(Thursday night through Wednesday) Issued at 347 PM CDT Wed Jul 3 2019 12Z Fri - 00Z Sun Cold front is expected to exit the far southeast zones Fri morning. Short wave forecast to move through Fri night and will produce precip in the southern zones. Sun - Wed Split flow across North America with northern stream over central Canada and southern stream over northern states. Long wave trough over the West Coast will break down and shift east. Long wave ridge over the Central and Southern Plains will retrograde over the Desert Southwest and Intermountain West. The ECMWF becomes a faster solution compared to the GFS over the area by Mon. The two models are out of phase by Tue. Next best chance for thunderstorms will be Sun night through Tue. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 647 PM CDT Wed Jul 3 2019 Thunderstorms approaching GFK and FAR in the next 1 to 3 hours will have the potential for gusty winds and possibly hail. Storms will continue to move east through the overnight with light winds and possible MVFR CIGS for a short period tomorrow morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...BP LONG TERM...JH AVIATION...JK
Hazardous weather outlook, Jul 3, 5:47 AM CDT, 16 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 547 AM CDT Wed Jul 3 2019 MNZ004>009-013-NDZ006>008-014>016-024-026-027-054-041100- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Western Walsh County- 547 AM CDT Wed Jul 3 2019 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will remain possible through this evening, with widespread showers and thunderstorms south of Highway 2 overnight tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>003-014>017-022>024-027>032-040-NDZ028>030-038-039-049-052- 053-041100- West Polk-Norman-Clay-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 547 AM CDT Wed Jul 3 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will remain possible through this evening, with widespread showers and thunderstorms south of Highway 2 overnight tonight. Severe thunderstorms may develop this afternoon and evening across southeast North Dakota and west central Minnesota mainly south of Highway 200. Hail to 1.5 inches and winds to 60 mph are the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 3, 9:17 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
917 PM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST OXBOW 46.85N 96.80W
07/03/2019 E65 MPH CASS ND AMATEUR RADIO
ROTTEN TREE FELLED.
&&
WBARRETTSpecial weather statement, Jul 3, 9:17 PM CDT, 57 minutes before
Special Weather Statement National Weather Service Grand Forks ND 917 PM CDT Wed Jul 3 2019 MNZ017-024-040300- Hubbard MN-South Beltrami MN- 917 PM CDT Wed Jul 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUBBARD AND SOUTHEASTERN BELTRAMI COUNTIES UNTIL 1000 PM CDT... At 916 PM CDT, Doppler radar was tracking a strong thunderstorm near Becida, or 9 miles southwest of Bemidji, moving north at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Plantagenet Lake around 930 PM CDT. Bemidji and Wilton around 945 PM CDT. Lake Bemidji State Park and Lavinia around 1000 PM CDT. Other locations impacted by this storm include Camp Thunderbird East and Camp Thunderbird West. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. If on or near Lake Bemidji, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4726 9488 4733 9518 4773 9505 4764 9465 TIME...MOT...LOC 0216Z 198DEG 14KT 4738 9502 NC
Special weather statement, Jul 3, 9:20 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Grand Forks ND 920 PM CDT Wed Jul 3 2019 MNZ003-027-029-030-040300- West Becker MN-Clay MN-Wilkin MN-West Otter Tail MN- 920 PM CDT Wed Jul 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY...NORTHWESTERN OTTER TAIL...NORTHEASTERN WILKIN AND SOUTHWESTERN BECKER COUNTIES UNTIL 1000 PM CDT... At 920 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Sabin to near Buffalo River State Park. Movement was east at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Strong thunderstorms will be near... Baker around 925 PM CDT. Barnesville and Glyndon around 935 PM CDT. Downer and Lawndale around 940 PM CDT. Buffalo River State Park around 945 PM CDT. Muskoda around 955 PM CDT. Other locations impacted by these storms include Moorhead Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until midnight CDT for northwestern and west central Minnesota. LAT...LON 4704 9628 4655 9587 4654 9659 4679 9677 TIME...MOT...LOC 0220Z 257DEG 21KT 4680 9668 4662 9654 NC
Special weather statement, Jul 3, 9:50 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Grand Forks ND 950 PM CDT Wed Jul 3 2019 NDZ039-049-052-053-040330- Sargent ND-Richland ND-Ransom ND-Cass ND- 950 PM CDT Wed Jul 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHWESTERN CASS... SOUTHWESTERN RICHLAND AND SARGENT COUNTIES UNTIL 1030 PM CDT... At 950 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Englevale to near Straubville. Movement was east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Elliott around 1005 PM CDT. Lisbon around 1020 PM CDT. Forman, Rutland and Havana around 1030 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until midnight CDT for southeastern North Dakota. LAT...LON 4593 9764 4648 9802 4676 9742 4594 9684 TIME...MOT...LOC 0250Z 262DEG 18KT 4645 9792 4601 9790 NC
Special weather statement, Jul 3, 9:53 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Grand Forks ND 953 PM CDT Wed Jul 3 2019 NDZ052-040400- Sargent ND- 953 PM CDT Wed Jul 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SARGENT COUNTY UNTIL 1100 PM CDT... At 952 PM CDT, Doppler radar was tracking a strong thunderstorm over Straubville, or 58 miles south of Valley City, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Cogswell, Brampton and Stirum around 1000 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until midnight CDT for southeastern North Dakota. LAT...LON 4595 9795 4624 9801 4628 9786 4594 9763 TIME...MOT...LOC 0252Z 256DEG 30KT 4608 9788 NC
Local storm report, Jul 3, 10:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1003 PM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL BEMIDJI 47.48N 94.88W
07/03/2019 E1.00 INCH BELTRAMI MN AMATEUR RADIO
ALONG DIVISION STREET
&&
WBARRETTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:11 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele, Traill | 64 min |
| Jul 3, 7:30 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 60 min |
| Jul 3, 8:10 PM CDT | Special Weather Statement | FGF | Cass | 35 min |
| Jul 3, 8:21 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 54 min |
| Jul 3, 8:25 PM CDT | Areal Flood Advisory | FGF | Cass | 4 hr |
| Jul 3, 8:30 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 45 min |
| Jul 3, 8:58 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 62 min |
| Jul 3, 9:14 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 41 min |
| Jul 3, 9:50 PM CDT | Special Weather Statement | FGF | Ransom, Sargent | 40 min |
| Jul 3, 9:53 PM CDT | Special Weather Statement | FGF | Sargent | 67 min |
| Jul 3, 10:40 PM CDT | Special Weather Statement | FGF | Sargent | 65 min |
| Jul 3, 11:15 PM CDT | Special Weather Statement | FGF | Richland | 30 min |
| Jul 3, 11:43 PM CDT | Special Weather Statement | FGF | Richland | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.